Drought, Smith
- When
- August 30, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.375, -95.269 (the zone’s center; the record gives no point)
Severe (D2) drought conditions redeveloped during the last couple days of August across much of Smith County Texas, and spread east into Northern Rusk County, given the persistent period of dryness that had again set in across the area, as well as temperatures in the upper 90s to near 100 degrees each day. Monthly rainfall amounts ranged from one to two inches, with isolated higher amounts over…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions redeveloped during the last couple days of August across much of Smith County Texas, and spread east into Northern Rusk County, given the persistent period of dryness that had again set in across the area, as well as temperatures in the upper 90s to near 100 degrees each day. Monthly rainfall amounts ranged from one to two inches, with isolated higher amounts over portions of Smith County, which was as much as an inch and a half below normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 29, 11:04 PM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1204 AM CDT Thu Aug 30 2018 .UPDATE... Showers have mostly dissipated from stg tstms which developed across nw portion of the area mid eve. Some patchy fog possible later tonight./07/. && .PREV DISCUSSION... /issued 1118 PM CDT Wed Aug 29 2018/ AVIATION... Scattered tstms moved back into portions of sw AR/se OK/ne TX this eve from the north. These storms gradually diminishing but if they hold together, could potentially affect ktxk terminal. Also a more remote chance that lighter showers may affect ktyr, kggg and even kshv around beginning of terminal fsct period. Patchy fog and low clouds possible at some locations later tonight, expecially where late aftn and eve rain cooled outflows occurred. At least widely scattered aftn convection expected at keld, kmlu, and klfk, while convection possible at kshv and ktxk. Winds for the most part will gain a more easterly component as the upper ridge begins to expand eastward into the area, although sfc winds will be rather lgt thru the fcst period./07/. PREV DISCUSSION... /issued 923 PM CDT Wed Aug 29 2018/ UPDATE... Scattered stg storms have moved swwd back into the nw portions of the cwa. Updated to add 40 percent pops and include heavy rain and gusty winds across the area where these storms are tracking for the remainder of the eve. After midnight reducing pops to 20 percent for same area. Will reissue another update closer to midnight to clean up eve and reexamine temps for areas possibly raincooled as well./07/. PREV DISCUSSION... /issued 403 PM CDT Wed Aug 29 2018/ SHORT TERM... Well we have a really good range of temps from 97 at Idabel to mid to upper 70s where rain has already fallen. The KSHV 88D radar is showing good coverage along the I-49 corridor for the most part. Movement is to the West Northwest today with a cool pool block to South from overnight convection. The sea breeze as expected in pushing toward Alexandria and should help boost storm motion on up I-49 into the Shreveport and Bossier metro area for commute time. Unless outflow winds and anvil shadows play another role like yesterday. Storm motion elsewhere is slowly Westward under light Easterly flow in the mid to upper levels. The overnight will see much of this fade away, but all models are still flashing some QPF mainly N of I-20 overnight. Look for more low clouds and some patchy fog with light winds or even calm and lots of moisture in the air. Coverage of showers and thunderstorms will back off a bit for tomorrow with chance wording East and slight chance West in our cwa. /24/ LONG TERM.../Friday through Wednesday/ On Friday the weakness that was over the Lower Mississippi Valley and into the Western parts of the Southeast States will be affected by a ridge of high pressure building East across the Four State Region. A longwave trough of low pressure swinging across the Rockies and into the Desert Southwest will be splitting the previous elongated ridge of high pressure over the Desert Southwest and New Mexico, the Pan Handle Region and North Texas and South Oklahoma. As this upper trough moves East it will shift the East part of the upper ridge into the Lower Mississippi Valley. This will provide a decrease in the rain chances briefly into the start to the weekend with mainly daytime convection confined to our East and South half as disturbances aloft ride around the Southern periphery of the upper high. As a result, the heat will continue with mainly lower 90s East and Southeast to the middle and upper 90s West for highs on Saturday. The upper ridge axis will begin to shift more Northeast on Saturday into the mid South region with rain chances limited primarily to our Southern and Eastern zones where the sea breeze helps. Otherwise, the main story will continue to be the hot temperatures through the first half of the Labor Day holiday weekend. By Sunday, the center of the upper ridge will be farther east into the Tennessee Valley with much better rain chances to take shape across our region. The resulting cloud cover and coverage of showers and thunderstorms should help to ease the heat slightly, but still look for high temperatures to reach the upper 80s to the lower 90s with even some middle 90s still likely over parts of east Texas on Sunday. Labor Day outdoor plans may not be a complete washout but rain chances through the mid week period with daytime showers and thunderstorms each day relatively high for this time of year. Suffice it to say, be prepared to act quickly in the event of thunderstorms if your plans involve boating out on the lake. Other outdoor activities should also be monitored closely as well. /06/ && .PRELIMINARY POINT TEMPS/POPS... SHV 75 95 74 95 / 20 10 10 20 MLU 73 94 73 93 / 10 40 20 30 DEQ 72 93 73 93 / 20 10 0 10 TXK 74 94 74 94 / 20 10 0 20 ELD 72 94 72 94 / 10 20 10 30 TYR 74 96 75 96 / 20 10 0 10 GGG 74 96 74 96 / 20 10 10 10 LFK 73 95 74 94 / 20 20 10 30 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Shreveport LA 115 PM CDT Wed Aug 29 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-301100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 115 PM CDT Wed Aug 29 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will develop and spread North through the afternoon along and ahead of an advancing sea breeze from the Gulf of Mexico. This activity will gradually diminish near or after sunset. Gusty winds, brief heavy rainfall, and occasional but deadly lightning possible in and near thunderstorms, especially with the stronger storms. No organized hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered thunderstorms will remain possible across the Four State Region through the Labor Day holiday weekend into early next week, mainly during the late morning and afternoon heating hours. Indications of better coverage of storms for next week due to the shifting upper level ridge of high pressure, out along the east coast, and resulting series of disturbances advancing in our direction around the Southern and Southwest periphery of the ridge from the Gulf of Mexico. The best chances for convection will be South of Interstate 20 with enhancement from the daytime sea breeze activity. While a few storms may be strong each day with gusty winds, deadly lightning and locally heavy rain, a few strong to isolated severe storms may occur. No organized hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. 06
Special Weather Statement
National Weather Service Shreveport LA
709 PM CDT WED AUG 29 2018
TXZ111-112-300045-
Cass TX-Morris TX-
709 PM CDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND CENTRAL
MORRIS COUNTIES UNTIL 745 PM CDT...
At 708 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Naples, or 22 miles south of New Boston, moving
west at 10 mph.
Nickel size hail, brief moderate to heavy rainfall and winds in
excess of 40 mph will be possible with this storm.
Locations impacted include...
Daingerfield, Hughes Springs, Lone Star, Naples, Omaha, Rocky Branch
and Marietta.
LAT...LON 3325 9481 3325 9448 3308 9445 3295 9473
3319 9482
TIME...MOT...LOC 0008Z 082DEG 8KT 3316 9456
FBSpecial Weather Statement National Weather Service Shreveport LA 739 PM CDT WED AUG 29 2018 TXZ108>110-300115- Camp TX-Franklin TX-Titus TX- 739 PM CDT WED AUG 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN...CENTRAL TITUS AND NORTHWESTERN CAMP COUNTIES UNTIL 815 PM CDT... At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near Mount Pleasant, moving south at 5 mph. Winds in excess of 30 mph and brief moderate to heavy rainfall will be possible with this storm. Locations impacted include... Mount Pleasant, Pittsburg, Winfield, Miller's Cove, Rocky Mound, Roeder, Harvard, Hopewell and Monticello. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3329 9514 3325 9490 3295 9484 3303 9524 TIME...MOT...LOC 0038Z 006DEG 5KT 3319 9506 FB
Special Weather Statement
National Weather Service Shreveport LA
839 PM CDT WED AUG 29 2018
TXZ096-300215-
Red River TX-
839 PM CDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RED RIVER COUNTY
UNTIL 915 PM CDT...
At 839 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving south at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Clarksville, Annona, Cuthand and Harts Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3365 9508 3360 9487 3340 9490 3339 9490
3339 9495 3340 9495 3339 9498 3344 9521
TIME...MOT...LOC 0139Z 015DEG 5KT 3356 9500
FBSpecial Weather Statement
National Weather Service Shreveport LA
926 PM CDT WED AUG 29 2018
ARZ050-059-OKZ077-300300-
Sevier AR-Little River AR-McCurtain OK-
926 PM CDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LITTLE RIVER...CENTRAL
SEVIER AND SOUTHERN MCCURTAIN COUNTIES UNTIL 1000 PM CDT...
At 926 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Broken Bow to near
Lockesburg. Movement was southwest at 5 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
De Queen, Horatio, Foreman, Idabel, Broken Bow, Lockesburg, Wilton,
Winthrop, Ben Lomond, Arkinda, Oak Grove, Haworth, Eagletown, Moon,
Cerrogordo, Goodlake, Geneva, Central, Goodwater and Shinewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3396 9407 3389 9405 3359 9425 3358 9429
3355 9431 3361 9446 3364 9445 3362 9449
3366 9458 3367 9456 3368 9459 3367 9459
3379 9492 3382 9491 3383 9492 3381 9492
3386 9497 3386 9502 3417 9462
TIME...MOT...LOC 0226Z 041DEG 6KT 3411 9459 3393 9414
FBSpecial Weather Statement
National Weather Service Shreveport LA
1001 PM CDT WED AUG 29 2018
ARZ050-059-OKZ077-TXZ096-097-300345-
Sevier AR-Little River AR-McCurtain OK-Bowie TX-Red River TX-
1001 PM CDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR LITTLE RIVER...SOUTHERN SEVIER...
SOUTHERN MCCURTAIN...NORTHWESTERN BOWIE AND CENTRAL RED RIVER
COUNTIES UNTIL 1045 PM CDT...
At 1000 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Broken Bow to near Winthrop. Movement was
southwest at 20 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
New Boston, Horatio, Foreman, Idabel, Broken Bow, De Kalb,
Lockesburg, Wilton, Winthrop, Ben Lomond, Arkinda, Manchester, Avery,
Oak Grove, Annona, Haworth, Garvin, Eagletown, Moon and Cerrogordo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3392 9406 3389 9405 3387 9402 3385 9402
3335 9450 3353 9483 3377 9520 3391 9510
3416 9473
TIME...MOT...LOC 0300Z 043DEG 16KT 3400 9465 3384 9432
FBThe national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776073, 776074.